Florida, 2009

Damaging Wind in Florida, June 19, 2009

June 19, 2009 · NWS MFL · 1 event in 1 county or zone

Strong wind gusts with thunderstorms produced minor wind damage and power outages in portions of Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong wind gusts with thunderstorms produced minor wind damage and power outages in portions of Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 19, 12:36 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 19, 12:36 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
136 PM EDT FRI JUN 19 2009

.AVIATION...SFC WINDS SHOULD BE E-SE OVER ERN TERMINALS FROM 18Z
TO ABOUT 00Z THEN BECOMING VAR AOB 3 KTS. WESTERLY BREEZE OVER
KAPF WILL ALSO DIMINISH TO AROUND 3 KTS BY 00Z TONIGHT. EXPECT ISOLD
TS INVOF ALL TERMINALS FROM 18Z TO ABOUT 22Z THEN EXPECT THEM TO
MOVE FURTHER INLAND AWAY FROM THE TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 833 AM EDT FRI JUN 19 2009/

PREVIOUS DISCUSSION...LOCAL AREA WILL CONTINUE WITHIN A SLIGHT
WEAKNESS IN THE DEEP LAYERED RIDGE. LIGHT FLOW OUT OF THE SW WILL
GIVE WAY TO SEA BREEZES ON BOTH COASTS THIS AFTERNOON. FORECAST
SOUNDINGS SHOW A SW FLOW UP THROUGH ABOUT 10K FT TODAY...THOUGH
RATHER LIGHT...WITH NE FLOW ALOFT. GIVEN THIS...REALLY CANNOT RULE
OUT TSTORMS JUST ABOUT ANYWHERE AS SEA BREEZES WILL TAKE AWHILE TO
ADVANCE INLAND...SO HAVE GONE WITH 30 POPS EVERYWHERE EXCEPT 40
INLAND. A FEW STRONG STORMS COULD OCCUR...BUT SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. THIS GENERAL WEATHER PATTERN IS EXPECTED
TO PERSIST THROUGH THE UPCOMING WEEKEND. THE RIDGE OF HIGH PRESSURE
OVER THE GULF WILL SLOWLY EXPAND INTO THE AREA...LIKELY LIMITING
CONVECTION TO SOME EXTENT...SO HAVE CAPPED POPS AT LOW END CHANCE
THROUGH THE WEEKEND.

MODELS STILL SHOW A CLOSED LOW MOVING OFF THE COAST OF THE MID
ATLANTIC AND NEW ENGLAND STATES DURING THE EARLY TO MIDDLE PART OF
NEXT WEEK WITH AN AMPLIFYING TROUGH EXTENDING SW ACROSS THE
FLORIDA PENINSULA. GFS IS A BIT FURTHER NORTH THAN THE ECMWF WITH
RESPECT TO THE CLOSED LOW AND THEREFORE SENDS THE SURFACE
TROUGH...OR BACKDOOR COLD FRONT TO THE LAKE OKEECHOBEE REGION ON
WED. HOWEVER...WITH THE ECMWF DEEPER AND FURTHER SOUTH...IT SENDS
THIS SURFACE FEATURE DEEPER INTO THE SOUTHERN PENINSULA ON
TUE...IN LINE WITH THE NAM.

MODELS SHOW WARM AIR ADVECTION AHEAD OF THE TROUGH WITH LOW LEVEL
THICKNESSES REALLY ON THE INCREASE BY MON. WESTERLY SFC AND LOW
LEVEL FLOW WILL BECOME ESTABLISHED...RESULTING IN THE HOTTEST
TEMPS INTERIOR/ATLANTIC COAST. THE HOTTEST DAY LOOKS TO BE
MONDAY...BUT POSSIBLY TUE AS WELL...DEPENDING ON THE TIMING OF THE
SURFACE FEATURE. A HINT AT HOW HOT IT COULD BECOME IS THE NAM
SHOWING UPPER 90S ACROSS PORTIONS OF EAST CENTRAL FL ON SUNDAY.
SOUTH FL WILL SEE THE THICKNESS ADVECTION ON MON...AND SO IT
APPEARS RECORD HIGHS ARE POSSIBLE MONDAY...AND POSSIBLY
TUE...AGAIN DEPENDING ON THE TIMING OF THE SURFACE TROUGH. GIVEN
SEVERAL DAYS OUT...JUST WENT SLIGHTLY ABOVE GFS/MEX GUIDANCE...BUT
IF TRENDS CONTINUE...IT LOOKS LIKE RECORD HIGHS IN THE MID 90S
(UPPER 90S?) WILL BE POSSIBLE MON AND POSSIBLY TUE. MORE STABLE
CONDITIONS AND A LACK OF SEA BREEZE AND CONVERGENCE WILL LEAD TO
SLIGHTLY LOWER THAN CLIMO POPS. WILL HAVE TO KEEP AN EYE FOR A
POSSIBLE MCS-TYPE FEATURE MON NIGHT...AS NAM IS HINTING AT. A
STORMIER WEATHER PATTERN IS EXPECTED BY WED-THU AS THE SURFACE
TROUGH BECOMES ESTABLISHED ALONG WITH INCREASING
MOISTURE/INSTABILITY.

MARINE...LIGHT WINDS WILL CONTINUE...BUT AN INCREASE IN WESTERLY
WINDS IS EXPECTED EARLY NEXT WEEK. SIDED WITH THE GFS OF PREVAILING
WINDS OF 10-15 KT EARLY NEXT WEEK...THOUGH NAM SHOWS STRONGER
WINDS.

FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  90  77  90 / 10 20 10 10
FORT LAUDERDALE  79  90  79  91 / 10 20 10 10
MIAMI            77  91  78  92 / 10 20 10 10
NAPLES           75  90  77  89 / 20 30 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Jun 19, 2:43 AM EST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
343 AM EDT FRI JUN 19 2009

FLZ063-066>075-168-172>174-200500-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
343 AM EDT FRI JUN 19 2009

...SCATTERED THUNDERSTORMS TODAY AND SOME POSSIBLY STRONG...
...HEAT INDEX OF 100 TO 105 INTERIOR THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED BY AFTERNOON
ACROSS SOUTH FLORIDA, BUT MAINLY ALONG THE SEA BREEZE BOUNDARIES
AND ACROSS THE INTERIOR SECTIONS. THE STRONGEST STORMS MAY BE
CAPABLE OF PRODUCING WIND GUSTS OF AROUND 55 MPH, HAIL AROUND THE
SIZE OF DIMES, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING. THERE
IS ALSO AN OUTSIDE CHANCE THAT ONE OR TWO THUNDERSTORMS THIS
AFTERNOON MAY BECOME SEVERE ACROSS THE INTERIOR WITH SLIGHTLY
HIGHER WIND GUSTS AND SLIGHTLY LARGER HAIL.

WIND: THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO AROUND 55 MPH.

HAIL: THE STRONGEST STORMS TODAY MAY BE CAPABLE OF PRODUCING
SMALL HAIL AROUND THE SIZE OF DIMES.

FLOODING: SLOW STORM MOTION MAY ALLOW FOR PONDING OF WATER IN
POORLY DRAINED LOCATIONS THIS AFTERNOON.

TEMPERATURES: HIGH HUMIDITY AND TEMPERATURES WILL LEAD TO HEAT
INDEXES OF 100 TO AROUND 105 THIS AFTERNOON ACROSS INTERIOR
LOCATIONS OF SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA THROUGH
EACH DAY IN THE PERIOD WITH HEAVY RAINFALL AND FREQUENT LIGHTNING
BEING THE BIGGEST THREATS, HOWEVER THE STRONGEST STORMS MAY ALSO
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS AS WELL.

HIGH HUMIDITY LEVELS AND AFTERNOON TEMPERATURES IN THE LOW TO MID
90S WILL LEAD TO HEAT INDEXES IN THE 100 TO 105 RANGE DURING THE
AFTERNOON OVER INTERIOR LOCATIONS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 19, 1:33 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT FRI JUN 19 2009

FLZ072-191915-
METRO BROWARD COUNTY FL-
233 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL BROWARD...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NOVA SOUTHEASTERN UNIVERSITY...MOVING
SOUTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

NOVA SOUTHEASTERN UNIVERSITY...
DAVIE...
COOPER CITY...
INTERSECTION I-75 AND GRIFFIN ROAD...
PINES BLVD AND UNIVERSITY DRIVE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS...AND VERY HEAVY
RAINS WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES. PONDING OF WATER AND MINOR FLOODING OF ROADWAYS
ARE POSSIBLE WITH THESE HEAVY RAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2598 8020 2601 8041 2616 8024 2614 8017
TIME...MOT...LOC 1832Z 023DEG 6KT 2609 8024

GARCIA
Special weather statement, Jun 19, 3:30 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT FRI JUN 19 2009

FLZ067-068-071-072-168-172-192115-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
430 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORM AFFECTING SOUTHEAST PALM BEACH AND NORTHEAST
BROWARD COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MISSION BAY...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

MISSION BAY...
SANDALFOOT COVE...
PARKLAND...
NORTH POMPANO BEACH...
COCONUT CREEK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 35 TO 45 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2612 8018 2621 8043 2646 8026 2639 8008
TIME...MOT...LOC 2029Z 028DEG 5KT 2635 8021

70/DD
Special weather statement, Jun 19, 4:15 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT FRI JUN 19 2009

FLZ071-072-172-192200-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
515 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORM CONTINUES TO AFFECT EASTERN BROWARD COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUNRISE...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

LAUDERDALE LAKES...
LAUDERHILL...
SUNRISE...
PLANTATION...
NOVA SOUTHEASTERN UNIVERSITY...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2598 8019 2597 8048 2627 8032 2626 8010
TIME...MOT...LOC 2115Z 030DEG 8KT 2618 8025

70/DD
Special weather statement, Jun 19, 4:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT FRI JUN 19 2009

FLZ073-192230-
INLAND MIAMI-DADE FL-
551 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORMS AFFECTING INTERIOR MIAMI-DADE COUNTY...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS AFFECTING INTERIOR MIAMI-DADE COUNTY.
THE STRONGEST THUNDERSTORM WAS LOCATED 9 MILES EAST OF FORTYMILE
BEND. ALL ACTIVITY WAS MOVING SOUTH AT 10 MPH.

THIS STORM WILL AFFECT...

FORTYMILE BEND...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2562 8058 2562 8084 2594 8084 2594 8058
TIME...MOT...LOC 2150Z 018DEG 7KT 2578 8069

70/DD
Special weather statement, Jun 19, 5:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
641 PM EDT FRI JUN 19 2009

FLZ069-070-192330-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
641 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORM AFFECTING WESTERN COLLIER COUNTY...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST TOLL GATE ON ALLIGATOR ALLEY...MOVING
WEST AT 5 MPH.

THIS STORM WILL AFFECT...

KEY MARCO...
FIDDLERS CREEK...
BELLE MEADE...
LELY...
SOUTH NAPLES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2621 8160 2594 8160 2592 8165 2590 8168
      2590 8169 2589 8169 2590 8169 2591 8171
      2597 8174 2598 8174 2598 8175 2604 8178
      2621 8182
TIME...MOT...LOC 2240Z 090DEG 4KT 2611 8168

70/DD

The radar

The Miami radar (KAMX), 25 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
June 19, 6:15 PM EST
Where
Miami-Dade County, 3.44 mi SSW of Pennsuco
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.832, -80.384

Off-duty NWS employee estimated 60 mph wind gusts in Doral. Downed tree branches and power outages were also reported in the vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181103.